Lightning, Marion
- When
- July 8, 11:30 AM EST
- Where
- Marion County, Speedway
- Deaths
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 39.782, -86.138 (the zone’s center; the record gives no point)
A golfer at the Eagle Creek Golf Course was struck by lightning and killed.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
A golfer at the Eagle Creek Golf Course was struck by lightning and killed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 8, 2:55 AM EST, 8 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 255 AM EST SUN JUL 8 2001 ...HEAT ADVISORY TODAY... A HEAT ADVISORY WILL BE ISSUED FOR THE SOUTHWEST PART OF THE FORECAST AREA TODAY. HEAT INDEXES SHOULD REACH AROUND 105 THIS AFTERNOON. A WEAK COLD FRONT WAS OVER THE UPPER MISSISSIPPI VALLEY EARLY THIS MORNING. HIGH PRESSURE WAS OVER THE SOUTHEAST STATES. AN UPPER LEVEL HIGH PRESSURE REMAINED OVER THE SOUTHERN PLAINS STATES. UPPER SHORT WAVE TROUGHS WERE OVER NORTHWEST OHIO AND THE DAKOTAS. THUNDERSTORMS HAD MOVED EAST OF INDIANA. SKIES WERE PARTLY CLOUDY OVER THE FORECAST AREA. HOT AND HUMID FOR THE AREA TODAY. 850 MB TEMPERATURES WILL BE AROUND 20C TODAY. HIGH SURFACE DEW POINTS WILL MAKE THE AIR QUITE UNSTABLE... HOWEVER WARM MID LEVELS SHOULD LIMIT THUNDERSTORM DEVELOPMENT. WILL KEEP A CHANCE OF THUNDERSTORMS FOR THIS AFTERNOON. MODELS MOVE THE DAKOTAS UPPER SHORT WAVE SOUTHEAST TODAY AND TONIGHT. AVN MAINTAINS IT BEST. THUNDERSTORMS WILL BE LIKELY OVER THE AREA TONIGHT. DAMAGING THUNDERSTORM WINDS ARE POSSIBLE DUE TO FAVORABLE WIND PROFILE AND HIGH SURFACE DEW POINTS. COULD STILL BE SOME THUNDERSTORMS MONDAY WHEN THE WEAK COLD FRONT MOVES OVER THE AREA. TEMPERATURES AND DEW POINTS SHOULD BE A BIT LOWER TOMORROW. A HEAT ADVISORY SHOULD NOT BE NECESSARY TOMORROW. WILL GO WITH THE HOTTER MAV TEMPERATURES TODAY. THEY BETTER FIT YESTERDAYS UPSTREAM HIGHS. TONIGHTS AND TOMORROWS FWC AND MAV GUIDANCE LOOK GOOD. .IND...HEAT ADVISORY SOUTHWEST PART OF FORECAST AREA TODAY. DS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 956 AM EST SUN JUL 8 2001 INZ035-036-043-044-081530- FOUNTAIN-MONTGOMERY-PARKE-VERMILLION- 956 AM EST SUN JUL 8 2001 ...SEVERE THUNDERSTORM WATCH FOR MUCH OF CENTRAL AND SOUTHERN INDIANA UNTIL 300 PM EST... THE LEADING EDGE OF SHOWERS AND THUNDERSTORMS EXTENDED BETWEEN LAFAYETTE AND VEEDERSBURG OF NORTH CENTRAL INDIANA. MOVEMENT WAS TO THE SOUTHEAST AT 35 MPH...AND WILL MOVE INTO THE CRAWFORDSVILLE AND FRANKFORT AREAS BETWEEN 10 AND 1015 AM EST. SOME OF THESE STORMS MAY PRODUCE HEAVY RAINFALL AND DANGEROUS LIGHTNING AND LARGE HAIL. INZ028-029-081530- TIPPECANOE-WARREN- 956 AM EST SUN JUL 8 2001 ...SEVERE THUNDERSTORM WATCH FOR MUCH OF CENTRAL AND SOUTHERN INDIANA UNTIL 300 PM EST... SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH THE LAFAYETTE AND ATTICA AREAS OF WEST CENTRAL INDIANA THROUGH 11 AM EST. SOME OF TZHESE STORMS MAY PRODUCE HEAVY RAINFALL...DANGEROUS LIGHTNING AND LARGE HAIL AS THEY MOVE SOUTHEAST AT 35 MPH.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1021 AM EST SUN JUL 8 2001 INZ035-036-043>045-081600- FOUNTAIN-MONTGOMERY-PARKE-PUTNAM-VERMILLION- 1021 AM EST SUN JUL 8 2001 ...SEVERE THUNDERSTORM WATCH FOR MUCH OF CENTRAL AND SOUTHERN INDIANA UNTIL 300 PM EST... SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE AROUND THE VEEDERSBURG AND CRAWFORDSVILLE AREAS THROUGH 11 AM EST...AND SPREAD INTO THE CLINTON...ROCKVILLE AND GREENCASTLE AREAS BETWEEN 1030 AND 11 AM EST. MOVEMENT OF THE STORMS WAS TO THE SOUTHEAST AT 35 MPH. SOME STORMS MAY PRODUCE HEAVY RAINFALL...DANGEROUS LIGHTNING... STRONG GUSTY WINDS AND LARGE HAIL. INZ028>030-081600- CLINTON-TIPPECANOE-WARREN- 1021 AM EST SUN JUL 8 2001 ...SEVERE THUNDERSTORM WATCH FOR MUCH OF CENTRAL AND SOUTHERN INDIANA UNTIL 300 PM EST... SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH THE CLINTON...LAFAYETTE AND ATTICA AREAS THROUGH 11 AM EST. SOME OF THESE STORMS MAY PRODUCE HEAVY RAINFALL...DANGEROUS LIGHTNING...STRONG GUSTY WINDS AND LARGE HAIL AS THEY MOVE SOUTHEAST AT 35 MPH. INZ037-039-046-047-054-081600- BOONE-HAMILTON-HENDRICKS-MARION-MORGAN- 1021 AM EST SUN JUL 8 2001 ...SEVERE THUNDERSTORM WATCH FOR MUCH OF CENTRAL AND SOUTHERN INDIANA UNTIL 300 PM EST... SHOWERS AND THUNDERSTORMS WILL MOVE INTO THE INDIANAPOLIS... BROWNSBURG...DANVILLE AND MARTINSVILLE AREAS OF CENTRAL INDIANA BETWEEN 1015 AND 1030 AM EST...AND CONTINUE INTO MID DAY. SOME OF THESE STORMS MAY PRODUCE HEAVY RAINFALL...DANGEROUS LIGHTNING... STRONG GUSTY WINDS AND LARGE HAIL AS THEY MOVE SOUTHEAST AT 35 MPH.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1057 AM EST SUN JUL 08 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1049 AM PLAINFIELD IN 60 MPH TSTM GUST
07/08/01 HENDRICKS ESTIMATED BY OFF-DUTY
NWS EMPLOYEESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1106 AM EST SUN JUL 8 2001 INZ035-036-043>045-051>053-081700- CLAY-FOUNTAIN-MONTGOMERY-OWEN-PARKE-PUTNAM-VERMILLION-VIGO- 1106 AM EST SUN JUL 8 2001 ...SEVERE THUNDERSTORM WATCH FOR MUCH OF CENTRAL AND SOUTHERN INDIANA UNTIL 300 PM EST... SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE AROUND THE VEEDERSBURG AND CRAWFORDSVILLE AREAS THROUGH 1230 PM EST...AND SPREAD INTO THE TERRE HAUTE...BRAZIL AND SPENCER AREAS BETWEEN ELEVEN FIFTEEN AND ELEVEN FORTY FIVE AM EST. MOVEMENT OF THE STORMS WAS TO THE SOUTHEAST AT 35 MPH. SOME STORMS MAY PRODUCE HEAVY RAINFALL AND CAUSE PONDING OF WATER ON ROADWAYS...DANGEROUS LIGHTNING...STRONG GUSTY WINDS AND LARGE HAIL. INZ028>030-081700- CLINTON-TIPPECANOE-WARREN- 1106 AM EST SUN JUL 8 2001 ...SEVERE THUNDERSTORM WATCH FOR MUCH OF CENTRAL AND SOUTHERN INDIANA UNTIL 300 PM EST... SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH THE CLINTON...LAFAYETTE AND ATTICA AREAS THROUGH THE NOON HOUR. SOME OF THESE STORMS MAY PRODUCE HEAVY RAINFALL AND CAUSE PONDING OF WATER ON ROADWAYS...DANGEROUS LIGHTNING...STRONG GUSTY WINDS AND LARGE HAIL AS THEY MOVE SOUTHEAST AT 35 MPH. INZ037-039-040-046>048-054>057-062>065-081700- BARTHOLOMEW-BOONE-BROWN-DECATUR-HAMILTON-HANCOCK-HENDRICKS-JOHNSON- MADISON-MARION-MONROE-MORGAN-RUSH-SHELBY- 1106 AM EST SUN JUL 8 2001 ...SEVERE THUNDERSTORM WATCH FOR MUCH OF CENTRAL AND SOUTHERN INDIANA UNTIL 300 PM EST... SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH THE INDIANAPOLIS...BROWNSBURG...DANVILLE AND MARTINSVILLE AREAS OF CENTRAL INDIANA THROUGH THE NOON HOUR...AND INTO THE BLOOMINGTON...NASHVILLE...COLUMBUS AND SHELBYVILLE AREAS BETWEEN 1115 AND 1145 AM EST...AND CONTINUE THROUGH MID DAY. SOME OF THESE STORMS MAY PRODUCE HEAVY RAINFALL AND CAUSE PONDING OF WATER ON ROADWAYS...DANGEROUS LIGHTNING...STRONG GUSTY WINDS AND LARGE HAIL AS THEY MOVE SOUTHEAST AT 35 MPH.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1107 AM EST SUN JUL 08 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1050 AM INDIANAPOLIS IN WIND DAMAGE
07/08/01 MARION REPORTED BY PUBLIC.
WINDOWS BLOWN OUT OF A
CHURCH AT 401 N.?
DELAWARE.URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1115 AM EST SUN JUL 8 2001 INZ051-052-060-061-067>069-082100- CLAY IN-DAVIESS IN-GREENE IN-KNOX IN-MARTIN IN-SULLIVAN IN-VIGO IN- INCLUDING THE CITIES OF...TERRE HAUTE AND VINCENNES 1115 AM EST SUN JUL 8 2001 ...HEAT ADVISORY CONTINUES FOR THIS AFTERNOON... AT 1100 AM...CURRENT TEMPERATURES ACROSS THE AREA RANGED FROM 85 TO 90 DEGREES. THESE TEMPERATURES...COMBINED WITH HIGH LEVELS OF HUMIDITY...WERE PRODUCING HEAT INDICES IN THE 95 TO 100 DEGREE RANGE. THE HEAT INDEX IS A MEASURE OF HOW HOT IT FEELS WHEN HUMIDITY AND TEMPERATURE ARE TAKEN INTO ACCOUNT. EXPECTED HIGH TEMPERATURES WILL TOP OUT IN THE 90 TO 95 DEGREE RANGE...PRODUCING HEAT INDICES APPROACHING 105 DEGREES. CHILDREN...THE ELDERLY AND PEOPLE WITH CHRONIC AILMENTS ARE USUALLY THE FIRST TO SUFFER FROM THE HEAT. HEAT EXHAUSTION...CRAMPS...OR IN EXTREME CASES HEAT STROKE CAN RESULT FROM PROLONGED EXPOSURE TO THESE CONDITIONS. FRIENDS...RELATIVES...OR NEIGHBORS SHOULD CHECK ON PEOPLE WHO MAY BE AT RISK. JAS
The Indianapolis radar (KIND), 15 km away, was scanning. The volume nearest the first event began at 16:29 UTC.
1 lightning. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Lightning, Marion | 2001-07-08 | 30 | Male | Golfing | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2001Every state in 2001This day in weather historyWarnings in Indiana, July 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5263900.